Colorado, 2003

Hail in Colorado, August 6, 2003

August 6, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 12:20 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 6, 12:20 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT WED AUG 6 2003

TONIGHT...VISIBLE SATELLITE IMAGERY/LOOK OUT THE WINDOW SUGGEST
MINIMAL THUNDERSTORM CHANCES. MID LEVEL TEMPERATURES OF 14-16C WILL
LIKELY INHIBIT ALL BUT ISOLATED THUNDERSTORM DEVELOPMENT. GUIDANCE
TEMPERATURES LOOK REASONABLE.

THURSDAY...UPPER RIDGE AXIS PARKS ITSELF ACROSS THE WESTERN HIGH
PLAINS AND THE CONEKA REGION (COLORADO/NEBRASKA/KANSAS) WITH 500 MB
HEIGHTS NEAR 597 DEKAMETERS. WITH WARM MID LEVEL TEMPERATURES NEAR
16C AND MINIMAL FORCING...THUNDERSTORM CHANCES APPEAR SLIM. GUIDANCE
HIGHS LOOK TOO COOL WITH 850 MB TEMPERATURES NEAR 30C.

THURSDAY NIGHT...THUNDERSTORMS THAT INITIATE ALONG THE NORTHERN
PERIPHERY OF THE UPPER RIDGE MAY MIGRATE ACROSS THE NEB/KS ZONES
LATE AS PER ETA DEPICTION...SO WILL GO WITH 20-30 PERCENT CHANCES.

FRIDAY...RIDGE ALOFT DOMINATES AGAIN. HOWEVER...MID LEVEL
TEMPERATURES COOL SOMEWHAT. WITH LOW/MID LEVEL MOISTURE AXIS IN THE
AREA...COULD SEE SCATTERED LATE AFTERNOON/EVENING THUNDERSTORMS...
BUT WILL OPT TO LEAVE OUT FOR NOW PENDING LATER MODEL RUNS. GUIDANCE
HIGHS AGAIN LOOK TOO COLD PER 850 MB TEMPERATURES.

SATURDAY...RIDGE ALOFT CONTINUES TO DOMINATE. GFS SUGGESTS A LOW
LEVEL CONVERGENCE BOUNDARY IN THE AREA. HOWEVER...EXPECT MID LEVEL
TEMPERATURES TO LIKELY REMAIN TOO WARM FOR THUNDERSTORMS. GFS
GUIDANCE HIGHS LOOK TOO COOL PER 850 MB TEMPERATURES.

SUNDAY...MASSIVE UPPER RIDGE DOMINATES THE ROCKIES WHILE AN
IMPRESSIVE SHORTWAVE TROUGH LIES FURTHER EAST USHERING IN COLDER AIR
INTO OUR REGION VIA A BACKDOOR TYPE FRONT. WILL THUS COOL
TEMPERATURES BACK NEAR NORMAL. WILL CONTINUE WITH A DRY FORECAST
SINCE MID LEVEL TEMPERATURES WILL REMAIN QUITE WARM AND LIKELY
INHIBIT THUNDERSTORMS.

MONDAY-WEDNESDAY...UPPER RIDGING WILL LIMIT THUNDERSTORM CHANCES.
HIGH TEMPERATURES SHOULD BE ABOVE GFS GUIDANCE PER GFS COOL BIAS AND
500 MB HEIGHT FIELDS. CANNOT RULE OUT AFTERNOON/EVENING
THUNDERSTORMS...BUT CHANCES LOOK TOO MINIMAL AT THIS TIME TO INCLUDE
IN THE ZONE FORECAST.

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...NONE.
NE...NONE.

RUBIN
Hazardous weather outlook, Aug 6, 9:45 AM MST, 6 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS WILL DEVELOP THIS AFTERNOON OVER EASTERN COLORADO AND
APPROACH THE KANSAS STATE LINE. ONE OR TWO STORMS NORTH OF INTERSTATE
70 IN COLORADO MAY BECOME STRONG ENOUGH TO PRODUCE 3/4 INCH HAIL AND
70 MPH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL MOVE BACK AND FORTH BETWEEN THE WESTERN
HIGH PLAINS AND THE MOUNTAINS OF COLORADO AND NEW MEXICO FOR THE
NEXT WEEK...WITH THUNDERSTORMS POSSIBLE PRIMARILY DURING THE LATE
AFTERNOON AND EVENING HOURS.  OVERNIGHT THUNDERSTORMS CANNOT BE
RULED OUT WHEN THE UPPER HIGH IS OVER THE MOUNTAINS AS MOISTURE AT
MID AND UPPER LEVELS OF THE ATMOSPHERE MOVES AROUND IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAMMERS

The radar

The Goodland radar (KGLD), 68 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 6, 3:47 PM MST
Where
Yuma County, Beecher Is
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -102.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367999.